Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 193, NWS Tulsa, OK

July 20, 2018Craig County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jul 20, 2018, 11:48 PM CDT for Craig County, Oklahoma. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2018, 11:48 PM CDT (04:48 UTC)
Expired
Jul 21, 2018, 12:30 AM CDT
In force
42 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Craig County, OK

The radar

The Tulsa radar (KINX), 81 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
2856 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

448 
WUUS54 KTSA 210448
SVRTSA
OKC035-210530-
/O.NEW.KTSA.SV.W.0193.180721T0448Z-180721T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
1148 PM CDT FRI JUL 20 2018

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Craig County in northeastern Oklahoma...

* Until 1230 AM CDT.

* At 1148 PM CDT, a severe thunderstorm was located 7 miles south of
  Edna, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations in or near the path include...
  Bluejacket...                     Hollow...
  Pyramid Corners...                Centrailia...
  Centralia...                      

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3675 9501 3662 9524 3692 9543 3694 9543
      3694 9541 3700 9541 3700 9522
TIME...MOT...LOC 0448Z 324DEG 35KT 3695 9536 

HAIL...1.00IN
WIND...60MPH
 
$$
3 follow-up statements
522 
WWUS54 KTSA 210503
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
1203 AM CDT SAT JUL 21 2018

OKC035-210530-
/O.CON.KTSA.SV.W.0193.000000T0000Z-180721T0530Z/
Craig OK-
1203 AM CDT SAT JUL 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR NORTHEASTERN CRAIG COUNTY...

At 1203 AM CDT, a severe thunderstorm was located 8 miles west of
Welch, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations in or near the path include...
Bluejacket...                     Hollow...
Pyramid Corners...                

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3675 9501 3668 9518 3693 9534 3700 9530
      3700 9522
TIME...MOT...LOC 0503Z 313DEG 30KT 3688 9524 

HAIL...1.00IN
WIND...60MPH
 
$$
339 
WWUS54 KTSA 210514
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
1214 AM CDT SAT JUL 21 2018

OKC035-210530-
/O.CON.KTSA.SV.W.0193.000000T0000Z-180721T0530Z/
Craig OK-
1214 AM CDT SAT JUL 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR NORTHEASTERN CRAIG COUNTY...

At 1213 AM CDT, a severe thunderstorm was located near Welch, moving
southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations in or near the path include...
Bluejacket...                     Pyramid Corners...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3676 9502 3673 9514 3687 9521 3692 9519
      3694 9517
TIME...MOT...LOC 0513Z 303DEG 32KT 3685 9513 

HAIL...1.00IN
WIND...60MPH
 
$$
909 
WWUS54 KTSA 210523
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
1223 AM CDT SAT JUL 21 2018

OKC035-210533-
/O.EXP.KTSA.SV.W.0193.000000T0000Z-180721T0530Z/
Craig OK-
1223 AM CDT SAT JUL 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAIG COUNTY WILL
EXPIRE AT 1230 AM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore the warning will be
allowed to expire.  However small hail and gusty winds are still
possible with this thunderstorm.

LAT...LON 3676 9502 3673 9514 3687 9521 3692 9519
      3694 9517
TIME...MOT...LOC 0523Z 324DEG 35KT 3679 9508 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 11:38 PM CDT, 10 minutes earlier.

Area forecast discussion, Jul 20, 11:38 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1138 PM CDT Fri Jul 20 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Isolated to scattered thunderstorms have the potential to impact
the TAF sites across northeast Oklahoma and western Arkansas overnight.
Otherwise, VFR conditions are expected.

&&

.PREV DISCUSSION... /Issued 837 PM CDT Fri Jul 20 2018/

..UPDATE...

DISCUSSION...
Cold front becoming well defined in surface obs and on radar across
northern Oklahoma and extends from near Buffalo to south of
Stillwater to Sallisaw. Convection continues to struggle across
southeast KS in the vicinity of shortwave and wind max located over
MO. Second area of storms has developed across the High Plains
and now extends as far east as northwest OK. Regional soundings at
00Z continue to show a strong cap represented by a warm, well-
mixed layer from 700-500 mb. Axis of large MUCAPE exists north of
frontal boundary and also is aligned near the gradient of stronger
mid-level flow. Isentropic lift over frontal boundary and cooling
aloft associated with MO shortwave may be enough to erode cap and
allow scattered storms to develop later this evening into early
Saturday from southern KS across northeast OK and northwest AR.
Will maintain current POPs with best chances northeast of a Tulsa
to Mountainburg line.

After a brutally hot day across Green Country, heat index values
are AOB 105F so will allow the excessive heat warning and heat
advisory expire at 9 pm. An update for this will be out shortly,
otherwise current forecast overnight looks good.

PREV DISCUSSION... /Issued 622 PM CDT Fri Jul 20 2018/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions are forecast for all area TAF sites through
the valid period. Have used VCTS at the northeast Oklahoma and
northwest Arkansas sites for the potential of isolated to scattered
thunderstorms late this evening into the overnight hours.

PREV DISCUSSION... /Issued 320 PM CDT Fri Jul 20 2018/

DISCUSSION...

The heat and convective potential over the next 24 hours will be
the main concerns for this forecast. Rain/thunder chances with a
front late next week are another item of mention.

The intense heat is on. Low level thermal ridging in advance of a
back door cool front has sent temps soaring across the region.
This boundary is expected to make a southward push tonight and
Saturday across the region. Areas down near the Red River will
remain in the very hot and deeply mixed air and will once again
soar will into triple digit territory. A heat warning will be
issued for the far SE OK counties. Heat advisory criteria will
likely be met in the lower Ark river valley and across portions of
SE OK to the north of the warning area as well. We should be done
with heat headlines for awhile after Saturday.

Radar data detects scattered high based showers and isolated
thunderstorms across SW MO and S KS. The midday SGF sounding still
showed a pretty stout cap, suggesting it may be difficult to get
significant surface based development. The CAM guidance has been
all over the place thru the day. The general idea is that high
based showers and storms will remain possible across NE OK and NW
AR thru tonight on the periphery of the ridge and mid level warm
pool. Will make a final adjustment to the PoPs before leaving for
the day to incorporate the latest trends. Damaging winds would be
the main threat with any sustained storms.

A sustained period of northerly flow aloft, between a developing
trough over the southeast CONUS and the hot ridge over the
southern Rockies, will not favor intense heat and instead will
yield temps that will be closer to average. Humidity should be
less as well with a prevailing northeast wind.

Toward the end of the week, the ECMWF brings a front down into the
region and could be the focus for showers and storms. The GFS is
quite a bit different during this time frame, so will keep PoPs
low for now.

Lacy

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon to 8 PM CDT Saturday for OKZ072>076.

     Excessive Heat Warning from noon to 8 PM CDT Saturday for OKZ049-
     053.

AR...Heat Advisory from noon to 8 PM CDT Saturday for ARZ019-020-029.

&&

AVIATION.....10
Hazardous weather outlook, Jul 20, 9:19 PM CDT, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
919 PM CDT Fri Jul 20 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
919 PM CDT Fri Jul 20 2018

...Dangerous Heat Continues Saturday...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Far northeast Oklahoma and far northwest Arkansas.
	ONSET...Late evening.

DISCUSSION...
Isolated thunderstorms developing across southern Kansas will
move southeast into northern Oklahoma and northwest Arkansas late
this evening and overnight. Locally damaging wind gusts will be
possible with the strongest of these storms. The risk of severe
weather will diminish by early morning Saturday as instability
weakens.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY and Sunday...Dangerous Heat Potential.
MONDAY through Wednesday...No Hazards.
THURSDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
A weak cold front will move south through eastern Oklahoma over
the weekend gradually bringing an end to the prolonged excessive
heat. Heat index values, however, will remain dangerously high
across the lower Arkansas River Valley and far southeast Oklahoma
Saturday and Sunday before drier and cooler air finally takes over.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jul 20, 11:33 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1133 PM CDT FRI JUL 20 2018

OKZ058-210500-
Ottawa OK-
1133 PM CDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTTAWA COUNTY UNTIL
MIDNIGHT CDT...

At 1133 PM CDT, a strong thunderstorm was located 3 miles northeast
of Baxter Springs, moving southeast at 45 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Baxter Springs...

This includes Interstate 44 between mile markers 320 and 324.

LAT...LON 3690 9462 3700 9477 3700 9462
TIME...MOT...LOC 0433Z 318DEG 39KT 3704 9468

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 11:33 PM CDTSpecial Weather StatementTSAOttawa27 min
Jul 20, 11:49 PM CDTSevere Thunderstorm WarningTSAOttawa41 min
Jul 21, 1:37 AM CDTSpecial Weather StatementTSADelaware38 min
Jul 21, 1:52 AM CDTSpecial Weather StatementTSAMayes38 min
Jul 21, 2:04 AM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Delaware, Mayes27 min
Jul 21, 2:09 AM CDTSevere Thunderstorm WarningTSADelaware51 min
Jul 21, 2:39 AM CDTSevere Thunderstorm WarningTSAAdair, Delaware, Mayes46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.